North Carolina, 2022

Damaging Wind in North Carolina, July 7, 2022

July 7, 2022 · NWS RNK · 1 event in 1 county or zone

Strong diurnal heating resulted in ample instability, which allowed one severe thunderstorm to produce damaging winds in Yadkin County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Strong diurnal heating resulted in ample instability, which allowed one severe thunderstorm to produce damaging winds in Yadkin County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 7, 7:01 PM EST, 4 minutes earlier.

Area forecast discussion, Jul 7, 7:01 PM EST, 4 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
801 PM EDT Thu Jul 7 2022

.SYNOPSIS...
A wavering front allows shower and storm chances to continue
through the weekend. Activity will generally be hit or miss today
with an uptick expected Friday and Saturday as additional waves of
energy move through. By Sunday, a cold front looks to push through
the region with drier and less humid air by early next week.

&&

.NEAR TERM /THROUGH FRIDAY/...
As of 745 PM EDT Thursday...

Storm coverage this afternoon has been much more isolated,
compared to yesterday afternoon. However, still a very moist and
unstable airmass in place and a few storms have been on the
stronger side. Should expect to continue to see activity wane
through the overnight hours with a few spotty areas of rain,
mainly in the Piedmont, lingering into early Friday. Areas of
fog also appears to be more likely tonight with lesser cloud
cover.

As of 300 PM EDT Thursday...

     More scattered strong to severe storms this afternoon and
evening with a focus across VA/NC Piedmont region. Another round
Friday..

It's a rinse and repeat type of forecast with little change to the
overall "ring of fire" weather pattern. Broad upper level ridging
remains over the mid-Mississippi River Valley with pieces of
shortwave energy diving south through the ohio River Valley and down
into the Carolinas on west/northwest flow. Meanwhile, at the surface
a stationary boundary continues to oscillate across our region
acting as an additional trigger for storms during the afternoon and
evening periods.

Our quiet conditions of this morning have now given way to a
scattering of convection that continues to feed off of the sultry
environment. Temperatures have climbed fast with many areas
east of mountains getting back into the mid to upper 80s and low
90s. You combine this with dewpoint values in the mid to upper
60s and low 70s to get heat index numbers close to 100 degrees.

With the increased heat and ample low level moisture, surface based
CAPE values look to push toward the 1500-2500 j/kg range. These
values will be at their highest across the VA/NC line and across the
Piedmont where better heating will take place. As for shear, 0-6km
values sit between 20-30 kts yielding the predominant threat of
damaging winds with any storms that form. Localized runoff issues
and flooding cannot be ruled out as well with precipitable water
values on the order of 1.5 to 2.0 inches.

Models continue to struggle with overall timing on storms today with
most solutions actually showing a bit of a lull in the action. Each
model has varying solutions with the 17z HRRR/RAP showing smattering
of convection while the 12z NAMnest and RAP have a bit more
organization across the southern Shenandoah Valley as well as in
areas along the VA/NC line. Once again it will be another feast or
famine type of day with some locations getting heavy rain and others
getting nothing at all.

For now opted with a blend of the hi-res guidance similar to the
previous shift with a focus across the western North Carolina
mountains east into the Piedmont. The same can be said, for a
secondary area of storms that is likely to develop across the
Alleghanys and southern Shenandoah Valley east into central
Virginia. Confidence is a bit higher in these areas for storm
development based upon a better surface and upper level reflection
pushing out of the midwest/Ohio River Valley this afternoon and
evening according to the models. This would follow a similar trend to
the last few days with convection split to the north and south of
the area along with a smattering of activity in between.

Storm activity gradually weakens and diminishes this evening with the
loss of any daytime heating. An isolated shower or storm cannot be
ruled out though through the overnight with the front meandering
nearby and another incumbent piece of shortwave energy pushing in
from the Ohio River Valley. Patchy fog is also possible especially
in areas that do see the rain due in part to our sauna-like airmass
that remains in place. Overnight low look to fall back into the mid
to upper 60s over the mountains to low to mid 70s out east.

More storms are likely Friday as another wave of shortwave energy
pushes through. Once again the risk for severe weather remains with
damaging winds and localized flooding as the main threats. The
highest threat for organized severe weather appears to be to our
west with scattered multicellular clusters across our region. Highs
will range from the low 80s over the mountains to low 90s out east.

Forecast confidence is low on coverage for storms today and impact
on high temperatures, but moderate that some locations will likely
see strong to severe storms once again, with heavy rainfall.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
As of 155 PM EDT Thursday...

Confidence remains high for more showers and thunderstorms
throughout the upcoming weekend.

The Mid Atlantic will remain embedded within an upper level trough
during the upcoming weekend. A cold front should slowly move
southeastward from the Ohio River Valley during Friday night into
Saturday and reach the Appalachian Mountains by Saturday afternoon.
As a result, the heat and moisture combined with increasing synoptic
lift will yield more chances of showers and thunderstorms. Although
lingering convection from Friday will spill into Friday night before
dissipating, the greatest risk of strong storms in this forecast
period appears to be Saturday afternoon and Saturday night. Damaging
winds would be the primary threat if anything becomes severe.
Temperatures should trend lower by Sunday, but chances of showers
and thunderstorms could remain during Sunday afternoon. Drier and
cooler air should arrive by Sunday night.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
As of 155 PM EDT Thursday...

Confidence is increasing for drier weather by Monday, but more
showers and thunderstorms may return later in the week.

With the cold front finally south of the Mid Atlantic to allow high
pressure to pass overhead on Monday, the active weather pattern from
the past week should subside. Although lingering moisture could
spark a slight chance of showers and thunderstorms in northwest
North Carolina by Monday afternoon, most locations will remain dry.
Quiet conditions should persist through Monday night into Tuesday
morning, but another cold front will approach the Ohio River Valley
by Tuesday afternoon as the heat and humidity increases. Chances of
convection should rise again during late Tuesday into Wednesday as
the cold front arrives. Eventually, this front will reach the East
Coast toward Thursday as storm chances begin to decrease.

&&

.AVIATION /00Z FRIDAY THROUGH TUESDAY/...
As of 800 PM EDT Thursday...

Storm activity continues to diminish this evening and an
isolated shower or storm chance remains possible overnight with
the front nearby. Patchy fog and low clouds also cannot be
ruled out since the airmass has yet to change. Any fog will be
dependent upon how much clearing we see and to if mid and high
level clouds from convection upstream pushes in. For now made a
mention of MVFR fog at the majority of the TAF sites with a
higher likelihood of IFR-LIFR vsbys/cigs across Greenbrier
Valley.

Any fog and low clouds look to lift after 12z Friday morning giving
way to BKN-OVC skies. Once again showers and storms will be on the
rise for the afternoon and evening hours.

Winds will remain light and variable through the TAF period outside
any showers or storms that may form.

Extended Aviation Discussion...

Our pattern of daily chances of showers and storms will continue
through at least Saturday, with decreasing chances and coverage on
Sunday. By Monday, high pressure will finally push in bringing drier
air and less humidity. Showers and storms return by the middle of
next week.

For the most part, daytime conditions will yield VFR conditions
outside the heavier showers and storms. During the overnights, areas
of temporary sub-VFR ceilings and patchy fog area possible, with
improving conditions during the morning.

&&

.EQUIPMENT...
As of 900 AM EDT Wednesday...

The Roanoke NOAA Weather Radio All Hazards WXL60 transmitter is
operating in low power mode during antenna maintenance. Repairs
are expected to be completed late Sunday afternoon, July 10.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...ET/WP
NEAR TERM...BMG/ET
SHORT TERM...PW
LONG TERM...PW
AVIATION...BMG/ET
EQUIPMENT...DS
Hazardous weather outlook, Jul 7, 2:04 PM EST, 5 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
304 PM EDT Thu Jul 7 2022

VAZ007-009>020-022>024-033>035-WVZ042>044-507-508-081915-
Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-Carroll-
Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-Franklin-
Bedford-Amherst-Mercer-Summers-Monroe-Eastern Greenbrier-
Western Greenbrier-
304 PM EDT Thu Jul 7 2022

This Hazardous Weather Outlook is for central Virginia, south
central Virginia, southwest Virginia, west central Virginia and
southeast West Virginia.

.DAY ONE...This afternoon and tonight.

Isolated strong to severe thunderstorms are possible this afternoon
and evening. The primary threat will be damaging winds. Also,
localized flooding is possible if storms move over the same area.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Thunderstorms could be strong to severe Friday, with damaging winds
the main threat, along with localized flooding.

Additional heavy rains could lead to localized flooding again
Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ001>006-018>020-VAZ032-043>047-058-059-081915-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Patrick-Henry-Pittsylvania-Campbell-Appomattox-Buckingham-
Halifax-Charlotte-
304 PM EDT Thu Jul 7 2022

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia
and southwest Virginia.

.DAY ONE...This afternoon and tonight.

Widely scattered strong to severe storms will be possible this
afternoon and evening. The main threat will be damaging winds.
Locally heavy rainfall could lead to flooding, especially if storms
move repeatedly over the same area.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Thunderstorms could be strong to severe Friday and Saturday, with
damaging winds the main threat, along with localized flooding. In
addition, heat indices may reach 100 degrees in the afternoon
Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Reports should be submitted by
phone by calling 1-866-215-4324, social media, by email at
rnk.skywarn@noaa.gov or online at www.weather.gov/rnk.

In the hours before

Special weather statement, Jul 7, 2:37 PM EST, 4 hours 28 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
337 PM EDT Thu Jul 7 2022

NCZ005-VAZ043-072000-
Rockingham NC-Henry VA-
337 PM EDT Thu Jul 7 2022

...A strong thunderstorm will impact portions of
northwestern Rockingham and southwestern Henry Counties through 400
PM EDT...

At 337 PM EDT, Doppler radar was tracking a strong thunderstorm near
Spencer, moving southeast at 20 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Eden...
Wentworth...
Mayodan...
Stoneville...
Spencer...
Ridgeway...
and Intelligence.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

&&

LAT...LON 3650 8003 3654 8003 3654 8005 3660 8005
      3668 7995 3651 7966 3632 7989
TIME...MOT...LOC 1937Z 314DEG 16KT 3658 7998

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

SH
Special weather statement, Jul 7, 2:38 PM EST, 4 hours 27 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
338 PM EDT Thu Jul 7 2022

NCZ006-072015-
Caswell NC-
338 PM EDT Thu Jul 7 2022

...A strong thunderstorm will impact portions of
southern Caswell County through 415 PM EDT...

At 338 PM EDT, Doppler radar was tracking a strong thunderstorm near
Yanceyville, moving southeast at 20 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Yanceyville...
Jericho...
Prospect Hill...
Camp Springs...
Topnot...
Hightowers...
and Baynes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

&&

LAT...LON 3625 7953 3631 7953 3647 7941 3637 7915
      3624 7916
TIME...MOT...LOC 1938Z 302DEG 18KT 3636 7940

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

SH
Special weather statement, Jul 7, 2:57 PM EST, 4 hours 8 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
357 PM EDT Thu Jul 7 2022

NCZ005-006-VAZ043-044-058-072030-
Rockingham NC-Caswell NC-Henry VA-Halifax VA-Pittsylvania VA-
357 PM EDT Thu Jul 7 2022

...Strong thunderstorms will impact portions of
northeastern Rockingham, northwestern Caswell, Pittsylvania, western
Halifax and east central Henry Counties and the City of Danville
through 430 PM EDT...

At 357 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Hurt to near Dry Fork to Sandy River.
Movement was southeast at 25 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Danville...
Hurt...
Chatham...
Gretna...
Ingram...
Axton...
and Mt Airy.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

&&

LAT...LON 3673 7981 3683 7948 3713 7926 3710 7923
      3710 7922 3712 7922 3711 7921 3707 7920
      3705 7919 3707 7919 3708 7915 3691 7888
      3653 7916 3643 7956
TIME...MOT...LOC 1957Z 318DEG 23KT 3704 7926 3679 7944 3673 7967

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

SH
Local storm report, Jul 7, 3:47 PM EST, 3 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BLACKSBURG VA
447 PM EDT THU JUL 7 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     TORNADO          0.2 SE BAYWOOD          36.62N 81.02W
07/05/2022                   GRAYSON            VA   NWS STORM SURVEY

            CORRECTS PREVIOUS TSTM WND DMG REPORT FROM
            BAYWOOD. SEVERAL TREES DOWN IN THE BAYWOOD
            AREA. ESTIMATED PEAK WIND 95 MPH. PATH
            LENGTH 2.2 MILES. PATH WIDTH 150 YARDS. END
            POINT 2.7 SE BAYWOOD AT 4:12 PM.

&&

AMS
Special weather statement, Jul 7, 4:38 PM EST, 2 hours 27 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
538 PM EDT Thu Jul 7 2022

VAZ046-047-072145-
Buckingham VA-Appomattox VA-
538 PM EDT Thu Jul 7 2022

...A strong thunderstorm will impact portions of
southeastern Appomattox and southeastern Buckingham Counties through
545 PM EDT...

At 537 PM EDT, Doppler radar was tracking a strong thunderstorm over
Hixburg, or 10 miles east of Appomattox, moving southeast at 30 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Dillwyn...
Pamplin City...
Hixburg...
Sheppards...
and Andersonville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

&&

LAT...LON 3736 7845 3733 7848 3734 7848 3733 7849
      3733 7852 3736 7856 3737 7858 3738 7858
      3738 7859 3739 7858 3740 7859 3734 7860
      3732 7863 3726 7868 3736 7877 3756 7846
      3747 7837
TIME...MOT...LOC 2137Z 322DEG 26KT 3735 7863

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

SH
Special weather statement, Jul 7, 5:30 PM EST, 1 hour 35 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
630 PM EDT Thu Jul 7 2022

NCZ003-019-072300-
Surry NC-Wilkes NC-
630 PM EDT Thu Jul 7 2022

...A strong thunderstorm will impact portions of
southwestern Surry and east central Wilkes Counties through 700 PM
EDT...

At 630 PM EDT, Doppler radar was tracking a strong thunderstorm over
Mountain Park. This storm was nearly stationary.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Elkin...
Fairview...
Dobson...
Mountain Park...
Pleasant Hill...
State Road...
and Benham.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

&&

LAT...LON 3639 8095 3648 8085 3638 8063 3624 8091
TIME...MOT...LOC 2230Z 322DEG 4KT 3641 8087

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

SH

The radar

The Roanoke radar (KFCX), 111 km away, was scanning. The volume nearest the first event began at 00:05 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Yadkin

When
July 7, 7:05 PM EST
Where
Yadkin County, 0.69 mi N of Hamptonville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
36.110, -80.770

Thunderstorm winds blew down two trees.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2022Every state in 2022This day in weather historyWarnings in North Carolina, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1047646.